Laminitis and steroids– a connection?

Stephen E. O'Grady, DVM, MRCVS

I have included the text of a recent court case that occurred in the United Kingdom
followed by a brief commentary.

British Owner Sues Veterinarians over Laminitis
and Wins $600K Damages

July 26—According to a report just received via the BBC, a British owner has been awarded more than $600,000 in damages because of a veterinarian’s failure to warn her that steroid injections could cause laminitis.

The case involves the high-profile dressage mare Annastasia, who was the national dressage champion of France in 2000 but was British-owned. The owner insisted that her own British vet be involved in care decisions, while the horse was under the care of the French team veterinarian.

Ultimately, both British and French veterinarians were named in the suit.

In 1999 and again in August 2001, the horse received corticosteroid injections and, on the second instance, developed laminitis and was destroyed due to the severity of the laminitis. The assumption is that the steroids directly led to the sudden and severe laminitis attack.

The judge agreed that the owner might have refused the treatment if she had been told of the risks. He placed 85 percent of the liability on the French veterinarian, with 15% on the British veterinarian.

(Please note that the value of the judgement was 350,000 GBP, which has an equivalent value of about $600,000USD.)

BBC NEWS: Horse owner wins £350,000 damages
Commentary
Injection of corticosteroids as a cause of laminitis has not been proven to my knowledge; however, clinical impressions sure indicate an association between steroids and laminitis. In this practice, I have seen numerous cases of laminitis where the only thing in the history prior to the onset of laminitis was an IM, IV or IA injection of corticosteroids. These cases will invariably show severe sinking of the coffin bone within the hoof capsule and there is no effective treatment. The type of horses seen (affected with laminitis) are usually fat unfit horses such as show hunters, dressage horses, etc. vs. fit athletes such as race horses, endurance horses, event horses, etc. Furthermore, for laminitis to occur following a steroid injection there appears to be some form of stressful event at the time of or immediately following the steroid injections such as a marked change in diet, additional medications, environmental change, a long trip, heavy competitions and so on. The problem is we can never foresee when all these connections will come together and therefore in my mind – the risk of laminitis remains a real possibility and the judicious use of corticosteroids is imperative.



Copyright 2004 Northern Virginia Equine | All rights reserved